Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 6, NWS Marquette, MI

September 19, 2015Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 19, 2015, 4:18 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 19, 2015, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2015, 4:18 AM EDT (08:18 UTC)
In effect from
Sep 19, 2015, 12:00 PM EDT
Expired
Sep 19, 2015, 8:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WHUS43 KMQT 190818
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
418 AM EDT SAT SEP 19 2015

MIZ005-006-200000-
/O.NEW.KMQT.BH.S.0006.150919T1600Z-150920T0000Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
418 AM EDT SAT SEP 19 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

SRF

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 3:07 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 19, 3:07 AM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
307 AM EDT SAT SEP 19 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 306 AM EDT SAT SEP 19 2015

MUCH OF THE FOCUS IN THE SHORT TERM WILL BE TIED TO THE UPPER TROUGH
AND SURFACE LOW MOVING THROUGH THE GREAT LAKES REGION. THE UPPER
TROUGH AXIS IS STRETCHING SOUTH FROM FAR NORTHWEST ONTARIO THROUGH
THE MINNESOTA ARROWHEAD AND INTO WESTERN WISCONSIN...WITH THE MAIN
PVA AREA SLIDING NORTHEAST THROUGH NORTHEAST WISCONSIN AND EASTERN
UPPER MICHIGAN AT THIS TIME. THIS WAVE IS LEADING TO A BULK OF THE
PRECIPITATION LIFTING NORTHEAST ACROSS NE WISCONSIN AND
CENTRAL/EASTERN UPPER MICHIGAN EARLY THIS MORNING (AIDED BY THE
SOUTHWEST TO NORTHEAST ORIENTATED 700MB WARM AIR ADVECTION). AT THE
SURFACE...A 1004MB SURFACE LOW IS IN WESTERN LOWER MICHIGAN AND IT
IS STARTING TO LEAD TO INCREASING NORTHERLY WINDS ACROSS THE AREA.
RAINFALL AMOUNTS THUS FAR HAVE BEEN ON THE LIGHT SIDE FOR MOST OF
THE AREA (UNDER A TENTH OF AN INCH)...BUT THE HEAVIEST PRECIPITATION
THAT IS NOW MOVING INTO CENTRAL/EASTERN UPPER MICHIGAN DID PRODUCE
BETWEEN 0.1-0.35 INCH IN WISCONSIN (SOME LOCALLY HIGHER AMOUNTS IN
THE FOX VALLEY).

WITH THE FAST DEPARTURE OF THE SHORTWAVE AND SURFACE LOW THIS
MORNING...EXPECT THE RAIN TO PULL OUT VERY QUICKLY FROM SOUTHWEST TO
NORTHEAST. FELT THE HIGH RESOLUTION SHORT TERM MODELS HAD A VERY
GOOD HANDLE ON THE TIMING/LOCATION OF THE PRECIPITATION SO HAVE
LEANED HEAVILY ON THEIR DATA FOR POPS/QPF THIS MORNING. WITH THE
NORTHERLY FLOW INITIALLY THIS MORNING BEFORE BACKING TO THE
NORTHWEST...DO THINK THE LINGERING PRECIPITATION ON THE HIGH
RESOLUTION MODELS OVER THE NORTH CENTRAL (INCLUDING UPSLOPE) AREAS
IS FAIRLY REASONABLE AND THERE COULD EVEN BE A LITTLE BIT OF LAKE
ENHANCEMENT AS THE LOWER LEVELS MOISTEN OVER THE NEXT COUPLE OF
HOURS WITH 850MB TEMPS AROUND 5C.

BEHIND THE SHORTWAVE AND SURFACE LOW...A HIGH PRESSURE RIDGE WILL
QUICKLY PUSH INTO THE AREA THIS AFTERNOON (FROM A HIGH CURRENTLY IN
WESTERN NEBRASKA). DRY AIR ASSOCIATED WITH THE RIDGE WILL LEAD TO
RAPID CLEARING FROM WEST TO EAST TODAY IN THE MID LEVELS. THERE ARE
HINTS IN THE MODELS FOR SOME DIURNAL CU OVER THE WEST CENTRAL ON THE
BACK EDGE OF THE MAIN CLOUDS DURING THE LATE MORNING HOURS...WHILE
THE CENTRAL AND EAST WILL SEE THE LOWER CLOUDS HANG ON IN THE FIRST
PART OF THE AFTERNOON BEFORE THE DRYING REALLY TAKES HOLD TOWARDS
EVENING. THAT INCREASING DRYING AND SUNSHINE WILL LEAD TO HIGHS IN
THE 60S AND DECENT MIXING OUT OF THE DEWPOINTS. WITH THE TRENDS IN
THE MODELS...HAVE LOWER DEWPOINTS A GOOD 5-7 DEGREES AND THAT HAS
DROPPED RH VALUES INTO THE UPPER 30S. SOME OF THE MODELS ARE
INDICATING EVEN BETTER MIXING THAN THAT AND LOWER DEWPOINTS INTO THE
LOWER 30S. WILL PASS THAT POTENTIAL ALONG TO THE DAY SHIFT...BUT
FORTUNATELY THE RAINFALL EARLY THIS MORNING WILL OFFSET THE LOWER RH
VALUES AND GUSTY NORTH-NORTHWEST WINDS (18-25KTS GREATEST EAST).

FOR TONIGHT...A WEAK SHORTWAVE TROUGH WILL SLIDE SOUTHEAST ACROSS
LAKE SUPERIOR TONIGHT AND DON/T EXPECT MUCH MORE THAN A FEW MID
CLOUDS WITH IT. OTHERWISE...THE SURFACE RIDGE AXIS WILL BE SHIFTING
TO THE EAST AND CONTINUE TO BACK WINDS THROUGH THE NIGHT. THEY
SHOULD BE PRETTY LIGHT OVER THE LAND AREAS THIS EVENING AS THEY
DECOUPLE...BUT OVER WESTERN LAKE SUPERIOR WOULD EXPECT SOME STRONGER
WINDS IN THE 10-20KT RANGE. THEN AS THE GRADIENT TIGHTENS OVER THE
REST OF THE AREA FROM WEST TO EAST THROUGH THE NIGHT...SHOULD SEE
THE SOUTHWESTERLY WINDS PICK UP. THAT DOES LEAD TO A TRICKY LOW
FORECAST...AS THE AREAS THAT STAY DECOUPLED THE LONGEST (OVER THE
EAST) WILL LIKELY FALL INTO THE LOWER 40S WHILE OTHER AREAS MAY
LEVEL OFF A LITTLE SOONER AND STAY IN THE MID-UPPER 40S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 448 PM EDT FRI SEP 18 2015

AFTER THE MID LEVEL TROUGH DEPARTS TO THE EAST ON SATURDAY...A
MAINLY ZONAL PATTERN FROM THE PAC NW TO THE NRN LAKES WILL PREVAIL
INTO AT LEAST THE MIDDLE OF NEXT WEEK. THIS WILL RESULT IN
RELATIVELY MILD CONDITIONS WITH TEMPERATURES REMAINING ABOVE NORMAL.

BEGINNING SAT NIGHT...AS THE SFC HIGH SLOWLY SAGS OFF TO THE
SOUTHEAST...MOSTLY CLEAR SKIES AND LIGHT WINDS WITH PWAT VALUES TO
NEAR 0.5 INCH WILL ALLOW TEMPS TO FALL TOWARD THE LOWER END OF
GUIDANCE. EXPECT MIN READINGS IN THE LOWER 40S INLAND. INCREASING SW
WINDS AND ASSOC MIXING OVER THE WEST LATE WILL KEEP TEMPS FROM
FALLING OFF AS MUCH FROM IWD TO CMX.

SUN INTO MON...SW FLOW AND WAA WILL INCREASE AS THE HIGH MOVES TO
NEW ENGLAND AND A TROUGH MOVES INTO THE PLAINS. HIGHS WILL REBOUND
INTO THE LOWER TO MID 70S OVER MUCH OF THE CWA...ESPECIALLY WHERE
DOWNSLOPE FLOW PREVAILS.

TUE-FRI...A VIGOROUS SHRTWV TROUGH AND DEEP SFC LOW IS EXPECTED TO
MOVE FROM NRN MANITOBA TO HUDSON BAY TUE DRAGGING A COLD FRONT INTO
THE NRN LAKES. SINCE THE STRONGER MID LEVEL FORCING REMAINS WELL TO
THE N OVER NRN ONTARIO AND MOISTURE INFLOW IS MEAGER...ONLY A SLIGHT
CHANCE OF SHRA/TSRA IS EXPECTED TUE MAINLY WEST AND CENTRAL.
HOWEVER...THE FRONTAL BOUNDARY WILL REMAIN NEAR THE REGION THROUGH
THU...MAINTAINING A CHANCE FOR SHRA/TSRA AS MOISTURE/THETA-E
ADVECTION GRADUALLY INCREASES AND WEAK SHRTWVS BRUSH THE AREA IN THE
ZONAL PATTERN. BY FRI...A MORE AMPLIFIED PATTERN IS
EXPECTED...ESPECIALLY WITH THE ECMWF...AS A TROUGH DIGS INTO THE PAC
NW COAST AND A TROUGH LINGERS OVER NE CANADA...WHICH SHOULD LEAD TO
DRIER CONDITIONS. ABOVE NORMAL TEMPS WILL PERSIST FROM TUE THROUGH
THE END OF THE WEEK.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 106 AM EDT SAT SEP 19 2015

VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD FOR IWD AND
CMX. EXPECT LIGHT SHRA AT SAW WITH CIGS GOING TO MVFR LATE TONIGHT
INTO EARLY SAT MORNING WITH NORTH WINDS LEADING TO UPSLOPE LIFTING.
EXPECT DECREASING CLOUDS BY SATURDAY AFTN AT ALL TAF SITES AND SAW
WILL GO TO VFR BY LATE SAT MORNING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 306 AM EDT SAT SEP 19 2015

A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM WESTERN LOWER MICHIGAN
TO QUEBEC OVER THE NEXT 12-18 HOURS WILL LEAD TO GUSTY NORTHERLY
WINDS OVER LAKE SUPERIOR THIS MORNING BEFORE BACKING TO THE
NORTHWEST THIS AFTERNOON (UP TO 25KTS OVER THE EASTERN LAKE). WINDS
WILL CONTINUE TO BACK TONIGHT TO THE SOUTHWEST AS A HIGH PRESSURE
RIDGE MOVES THROUGH THE AREA...BUT A BROAD LOW PRESSURE SYSTEM
DEVELOPING IN THE CANADIAN PRAIRIES WILL LEAD TO A TIGHTENING
PRESSURE GRADIENT AND KEEP WINDS IN THE 10-20KT RANGE SUNDAY INTO
MONDAY NIGHT (A FEW GUSTS TO 25KTS ARE POSSIBLE). A COLD FRONT WILL
DROP ACROSS LAKE SUPERIOR ON TUESDAY MORNING AND SHIFT WINDS TO THE
NORTHWEST UP TO 20KTS. A HIGH PRESSURE RIDGE WILL DIMINISH WINDS
TUESDAY NIGHT AND KEEP THEM LIGHT INTO WEDNESDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...VOSS
AVIATION...07
MARINE...SRF
Hazardous weather outlook, Sep 18, 3:36 PM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
336 PM EDT FRI SEP 18 2015

MIZ001>007-009>014-084-085-191130-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
336 PM EDT FRI SEP 18 2015 /236 PM CDT FRI SEP 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-191130-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
336 PM EDT FRI SEP 18 2015 /236 PM CDT FRI SEP 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE WEST HALF OF LAKE
SUPERIOR FROM WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-191130-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
336 PM EDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.